-- Robert Preidt
TUESDAY, Feb. 26 (HealthDay News) -- Combining the vitamin
niacin with a cholesterol-lowering statin drug appears to raise
side effects in heart patients, a new study indicates.
Muscle, skin and gastrointestinal problems were among the side
effects that caused one-quarter of patients to stop treatment in a
study looking at whether the use of niacin in combination with a
statin might reduce heart disease risk.
Niacin has long been used to boost levels of "good" HDL
cholesterol and decrease levels of "bad" LDL cholesterol and
triglycerides (fats) in the blood in people at risk for heart
disease and stroke. However, niacin also causes a number of side
effects, including flushing of the skin. A drug called laropiprant
can reduce the incidence of flushing in people taking niacin.
This new study included nearly 26,000 patients with narrowing of
the arteries. They received either 2 grams of extended-release
niacin plus 40 milligrams of laropiprant or matching placebos. All
of the patients also took the statin drug Zocor (simvastatin).
The patients from China, the United Kingdom and Scandinavia were
followed for an average of almost four years. By the end of the
study, 25 percent of patients taking niacin plus laropiprant had
stopped their treatment, compared with 17 percent of the patients
taking a placebo, according to the findings published online Feb.
26 in the
European Heart Journal.
"The main reason for patients stopping the treatment was because of adverse side effects, such as itching, rashes, flushing, indigestion, diarrhea, diabetes and muscle problems," Jane Armitage, professor of clinical trials and epidemiology at the University of Oxford, said in a journal news release. "We found that patients allocated to the experimental treatment were four times more likely to stop for skin-related reasons, and twice as likely to stop because of gastrointestinal problems or diabetes-related problems."
Patients taking niacin and laropiprant had a more than a
fourfold increased risk of muscle pain or weakness compared to the
placebo group, the team noted.
Still, the final verdict on whether niacin is worth taking is
yet to come, the researchers said.
"Although 25 percent of patients stopped the treatment early, 75 percent continued on it for approximately four years," Dr. Richard Haynes, clinical coordinator at Oxford's Clinical Trial Service Unit and Epidemiological Studies Unit, said in the news release. "Currently, we are analyzing the final data on the cardiovascular outcomes from the trial, and once we have these we will know whether or not the benefits of the treatment outweigh the [risks]."
One U.S. expert was less than impressed by niacin's
The trial "confirms that, for the present moment, there may be
little additional benefit with the use of niacin when patients are
well treated with the lipid-lowering statin drugs," said Dr. Kevin
Marzo, chief of cardiology at Winthrop-University Hospital in
He said that the results of the new trial, along with those from
a prior large study, "now may put the final nail in the coffin on
niacin-based strategies to raise HDL and lower cardiovascular
Other tried-and-true approaches may work best, Marzo added. "In
addition to statins, our focus should be on continued lifestyle
changes such as a Mediterranean diet, complemented with daily
exercise," he said.
The full results on the study are expected to be presented at
the annual meeting of the American College of Cardiology in March,
and will be published in another paper.
The U.S. National Institutes of Health outlines steps you can
reduce heart risks.
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Information Services. All rights reserved.